Alert archive / Alabama / Red Flag Warnings in 2006

Red Flag Warning 4, NWS Birmingham, AL

October 14, 200639 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Oct 14, 2006, 5:18 AM CDT for 39 counties in Alabama. It took effect at Oct 14, 2006, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2006, 5:18 AM CDT (10:18 UTC)
In effect from
Oct 14, 2006, 12:00 PM CDT
Expired
Oct 14, 2006, 6:00 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2955 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWUS84 KBMX 141018
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 AM CDT SAT OCT 14 2006

ALZ011>015-017>050-141830-
/O.NEW.KBMX.FW.W.0004.061014T1700Z-061014T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
518 AM CDT SAT OCT 14 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
AFTERNOON. 

A COMBINATION OF LOW HUMIDITY...PERSISTENT DROUGHT...AND MODERATE
WINDS WILL CAUSE HAZARDOUS BURNING CONDITIONS TODAY. TEMPERATURES
WILL WARM RAPIDLY THIS MORNING...AND BY NOON...RELATIVE HUMIDITIES
WILL DROP TO AROUND 30 PERCENT. AT THE SAME TIME...WINDS WILL
INCREASE TO 10 TO 15 MPH...ESPECIALLY OVER THE HIGHER TERRAIN EAST
OF BIRMINGHAM. ALTHOUGH WIND SPEEDS WILL NOT BE AS HIGH ACROSS
SOUTHWESTERN PORTIONS OF THE FORECAST AREA...THE LOW HUMIDITY AND
DRY FUELS DUE TO THE RECENT LACK OF RAINFALL STILL REPRESENT
POTENTIALLY DANGEROUS BURNING CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JD/81
1 follow-up statement
000 
WWUS84 KBMX 142034
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
334 PM CDT SAT OCT 14 2006

ALZ011>015-017>050-142300-
/O.CON.KBMX.FW.W.0004.000000T0000Z-061014T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
334 PM CDT SAT OCT 14 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON. 

A COMBINATION OF LOW HUMIDITY...PERSISTENT DROUGHT...AND MODERATE
WINDS WILL CAUSE HAZARDOUS BURNING CONDITIONS THIS AFTERNOON. RELATIVE
HUMIDITIES WILL REMAIN 20 TO 30 PERCENT UNTIL 6 PM. AT THE SAME
TIME...20 FOOT WINDS WILL REMAIN AROUND 10 MPH. ALTHOUGH WIND
SPEEDS WILL NOT BE AS HIGH ACROSS SOUTHWESTERN PORTIONS OF THE
FORECAST AREA...THE LOW HUMIDITY AND DRY FUELS DUE TO THE RECENT
LACK OF RAINFALL STILL REPRESENT POTENTIALLY DANGEROUS BURNING
CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 14, 5:04 AM CDT, 14 minutes earlier.

Area forecast discussion, Oct 14, 5:04 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 AM CDT SAT OCT 14 2006

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT.

WILL START OF THE FORECAST PERIOD WITH JUST ABOUT IDEAL...CRISP
AND COOL...FALL WEATHER. CURRENT SATELLITE AND SURFACE ANALYSIS
SHOW PLENTY OF CLEAR SKIES....PERHAPS THE BEST VIEW OF THE STARS
IN QUITE SOME TIME OVER CENTRAL ALABAMA...AND TYPICAL TEMPERATURE
VARIATIONS ON A RADIATIONAL NIGHT. TEMPS HAVE DIPPED INTO THE MID
30S ALREADY AT ALX, GAD, AND ANB...AND NO DOUBT WE WILL SEE SOME
EVEN COLDER TEMPS IN THE COOP DATA THIS MORNING. AFTER ANOTHER 24
HOURS OR SO OF SIMILAR WEATHER...CHANGES WILL COME RAPIDLY...AND
BY MID WEEK...WE WILL BE BACK TO ALMOST HOT...AND MUGGY. NO MAJOR
CHANGES MADE TO THE SHORT TERM FORECAST.

MODELS IN FAIR AGREEMENT WITH THE OVERALL PICTURE...A RATHER
ACTIVE PROGRESSIVE PATTERN... BUT SOME FAIRLY SIGNIFICANT
DIFFERENCES NEED TO BE RESOLVED IN THE SHORT TERM. AS THE TROUGH
ASSOCIATED WITH THE DEEP UPPER LOW TO THE NORTH ROTATES OFF THE
ATLANTIC COAST...THE SURFACE HIGH WILL HEAD FOR THE CAROLINAS. TO
THE WEST...SHORT WAVE RIDGING AHEAD OF THE EJECTING CLOSED LOW
WILL BUILD OVER THE MIDWEST. THIS WILL ALL SET UP A DEEP
SOUTHWESTERLY FLOW...ALMOST PINEAPPLE EXPRESS LOOKING PATTERN. BY
SUNDAY AFTERNOON...MOISTURE WILL BEGIN TO RAPIDLY INCREASE
ALOFT...OVER THE TOP OF THE OLD POLAR BOUNDARY SITTING ACROSS THE
NORTHERN GULF OF MEXICO. THANK GOODNESS THIS IS OCTOBER AND NOT
JANUARY...OR WE VERY WELL MAY BE SINGING A WINTRY TUNE

A VORTMAX EJECTING OUT OF MEXICO AHEAD OF THE MAIN LOW WILL HELP
GEN UP A WAVE ALONG THE OLD BOUNDARY...AND AN IMPRESSIVE WARM
FRONT WILL APPROACH FROM THE SOUTHWEST SUNDAY NIGHT. WE WILL
RAPIDLY MOISTEN UP FROM THE TOP DOWN...BUT WITH THE SURFACE HIGH
PARKED OVER THE CAROLINAS...WE WILL STILL HAVE A COOL AND DRY
EASTERLY SURFACE FLOW...AND AIRMASS...TO OVERCOME. TYPICALLY...THE
GFS USUALLY HAS THE UPPER HAND IN OVERRUNNING SITUATIONS...AND SEE
NO REASON NOT TO RIDE WITH THE GFS SOLUTION IN THIS INSTANCE...AT
LEAST REGARDING THE TIMING OF ONSET. I DO HAVE SOME DOUBT IN THE
EASTWARD PROGRESSION OF RAIN DURING THE DAY MONDAY...BUT NOT
ENOUGH CONFIDENCE TO GO AGAINST THE CONSISTENT RUNS OF THE GFS.

LATE MONDAY THROUGH TUESDAY...AGAIN...AGREE WITH GFS TIMING AND
FEATURES...BUT DO NOT BUY INTO THE QPF FIELDS...WHICH ARE
DEFINITELY AFFECTED BY CONVECTIVE FEEDBACK. WILL PULL BACK A BIT
ON THUNDERSTORMS THROUGH THE PERIOD...AS THE SURFACE AIR MASS
REALLY DOES NOT BECOME UNSTABLE UNTIL LATE MONDAY NIGHT AND INTO
TUESDAY. THAT SAID...NOT COMFORTABLE AT THIS POINT PULLING THE
SEVERE THREAT MENTIONED IN THE HWO...WILL LET IT RIDE FOR NOW AND
KEEP AN EYE ON THINGS. CONFIDENCE IS HIGH...HOWEVER...THAT WE
STAND AN EXCELLENT CHANCE ON PICKING UP MUCH NEEDED RAINFALL
THROUGH THE PERIOD.

BY LATE TUESDAY...THE UPPER LOW IS HEADED FOR THE COAST...AND
CLEARING AND IMPROVING CONDITIONS APPROACH FROM THE WEST. THE MAIN
STORY HERE IS THAT TEMPS WILL BE ABOVE NORMAL...AS THE
SOUTHWESTERLY FLOW CONTINUES.

HUN...THANKS FOR THE COORDINATION TONIGHT.

.LONG TERM...WEDNESDAY THROUGH SATURDAY.

ONLY DID SOME MINOR TWEAKS FROM THE PREVIOUS FORECAST PACKAGE. THE
MAIN HIGHLIGHT FOR THIS PERIOD REMAINS TO BE A COLD FRONT THAT WILL
MOVE THROUGH THE FORECAST AREA THURSDAY NIGHT INTO FRIDAY. OF
COURSE...AS  IT IS ALMOST THE CASE THIS FAR OUT...TIMING AND
STRENGTH REMAINS AN ISSUE. OUT OF THE LONG RANGE MODELS...THE GFS
AND ECMWF ARE IN VERY GOOD AGREEMENT THAT THE FRONT WILL MOVE
SOMETIME ON THURSDAY NIGHT INTO FRIDAY. THE DGEX IS BY FAR THE
OUTLIER OF THE MODELS AS IT DOES NOT EVEN SHOW A FRONT. WITH THAT IN
MIND...THIS FORECAST PACKAGE WILL FOLLOW CLOSELY TO THE GFS/ECMWF.

TEMPERATURE WISE...WILL UNDER CUT MOS BY A FEW DEGREES ON WEDNESDAY
DURING THE DAY. I HAVE A FEELING THAT MOS MAY BE OVER DOING THINGS A
LITTLE. THIS WAS THE CASE THIS PAST WEEK AS MODELS FORECAST HIGH
TEMPERATURES IN THE MID TO UPPER 80S THAT NEVER MATERIALIZED. I
THINK THIS WILL BE THE CASE ON WEDNESDAY. THEN ON THURSDAY THROUGH
THE WEEKEND...I SEE NO REASON TO GO AGAINST GUIDANCE AT THIS TIME.
ESPECIALLY WITH ALL OF THE QUESTION MARKS THAT SURROUNDS THE NEXT
SYSTEM.

10/ARM

&&

.AVIATION...DISCUSSION FOR 06Z TAFS.
HIGH PRESSURE WILL CONTINUE ACROSS THE AREA.  VFR CONDITIONS CAN BE
EXPECTED THROUGH THE PERIOD.

KSL

&&

.FIRE WEATHER...

VERY DRY AIR MASS WILL REMAIN IN PLACE ACROSS CENTRAL ALABAMA
TODAY...BRINING AN ELEVATED FIRE RISK TO THE AREA BETWEEN NOON AND
6 PM. WITH EXCELLENT MIXING EXPECTED AGAIN TODAY...RELATIVE
HUMIDITY READINGS SHOULD DIP WELL BELOW 30 PERCENT DURING THE
AFTERNOON HOURS. WITH CONTINUED STRONG NORTHWESTERLY FLOW
ALOFT...WINDS WILL PICK UP TO VERY NEAR 10 MPH...PERHAPS WITH SOME
GUSTS...WITH THE BEST CHANCES OF MEETING RED FLAG CRITERIA IN THE
NORTHEAST. THE RECENT LACK OF RAINFALL HAS ALLOWED FUELS TO
DRY...AND DROUGHT INDICES ARE ABOVE THRESHOLD VALUES IN MOST
LOCATIONS. ALTHOUGH IT IS A MARGINAL SITUATION...AND CONSIDERING
WEEKEND ACTIVITIES...WILL GO AHEAD AND ISSUE A RED FLAG WARNING
FOR THE AFTERNOON HOURS...FROM NOON TO 6 PM TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  36  74  45 /   0   0   0  10
ANNISTON    70  41  73  51 /   0   0   0  10
BIRMINGHAM  73  45  75  53 /   0   0   0  20
TUSCALOOSA  75  43  78  57 /   0   0   0  30
CALERA      73  42  74  52 /   0   0   0  20
AUBURN      73  41  74  46 /   0   0   0  10
MONTGOMERY  77  42  79  56 /   0   0   0  20
TROY        76  41  75  51 /   0  10   0  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

81/10/50
Hazardous weather outlook, Oct 13, 7:03 PM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT FRI OCT 13 2006

ALZ011>015-017>050-150005-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
703 PM CDT FRI OCT 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

LATE TONIGHT THROUGH EARLY SATURDAY MORNING...LIGHT FROST IS
POSSIBLE IN NORMALLY COLDER LOCATIONS...MAINLY VALLEYS...ALONG AND
NORTH OF INTERSTATE 20 AS THE COLDEST AIR SO FAR THIS SEASON MOVES
INTO THE AREA. TEMPERATURES MAY DROP INTO THE MID 30S.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG STORM SYSTEM CONSISTING OF A WARM FRONT AND COLD FRONT WILL
MOVE THROUGH THE AREA ON MONDAY AND TUESDAY PROVIDING A CHANCE FOR
STRONG STORMS.  ON MONDAY...A WARM FRONT WILL LIFT NORTHWARD INTO
THE TENNESSEE RIVER VALLEY PLACING MUCH OF CENTRAL ALABAMA IN THE
WARM SECTOR OF THE STORM SYSTEM. INSTABILITY LOOKS QUESTIONABLE AT
THIS TIME.  ON TUESDAY...ADDITIONAL STRONG STORMS WILL BE POSSIBLE...
MAINLY ALONG THE COLD FRONT...AS IT SWEEPS ACROSS CENTRAL ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS MAY BE NEEDED MONDAY AND TUESDAY.

KSL

Nearby

Red Flag Warnings in Alabama, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.